Professor William T. Shaw

Mathematics and Computation of Risk, Departments of Mathematics and Computer Science, University College London

UCL is now accepting applications for our new MSc programmes in Financial Mathematics and Financial Risk Management. Summary information is provided at the following links:

MSc in Financial Mathematics

MSc in Financial Risk Management

Registration and Abstract Submission is open for the 2012 International Mathematica Symposium being held at UCL. See for further information. The meeting will hold a special session to celebrate the centenary of the birth of Alan Turing. Submission of abstracts closed April 10th 2012.

My official web pages for: Mathematics; Computer Science.


Applied Mathematical Finance Prof. Shaw is Co-Editor in Chief of the journal Applied Mathematical Finance. E-mail papers for submission to here.

Publications held in UCL database

PhD Students

Sergei Siyanko: Pricing in incomplete markets, with jumps; asymptotics of Asian options.

Maths in the Media Zone

Jan 2011: Melanie Phillips loses the plot over maths teaching.

Preprints arXiv uploads SSRN uploads.

Portfolio Optimization for VAR, Cvar, Omega and Utility with General Return Distributions: a Monte Carlo Approach for Long-Only and Bounded Short Portfolios with Optional Robustness And A Simplified Approach to Covariance Matching. SSRN

The 2011 Tohoku, Japan Quake and Tsunami: Provisional Financial Impact Assessment. This is the written form of a short interdisciplinary talk given at the Institute for Risk and Disaster Reduction meeting on the Japan earthquake. SSRN.

Risk, VaR, CVaR and Their Associated Portfolio Optimizations When Asset Returns Have a Multivariate Student T Distribution, SSRN. This paper makes it easy to optimize VaR or CVaR when asset-returns are distributed according to a well-known fat-tailed distribution, without any Gaussian limitations.

Shaw, W.T. 2010, Complex Variable Methods for 3D Applied Mathematics: 3D Twistors and the biharmonic equation: preprint.

W.T. Shaw and J. McCabe, 2009. Monte Carlo sampling given a Characteristic Function: Quantile Mechanics in Momentum Space. arXiv:0903.1592v1 [q-fin.ST]

W.T. Shaw and N. Brickman, 2009. Differential equations for Monte Carlo recycling and a GPU-optimized Normal quantile. Working paper. arXiv:0901.0638v3 [q-fin.CP]

Recent Journal papers and Conference Proceedings

W.T. Shaw and M. Schofield, 2012, A model of returns for the post-credit-crunch reality: Hybrid Brownian motion with price feedback. Quantitative Finance, doi: 10.1080/14697688.2011.642810 journal link.

T. Aste, W. Shaw, T Di Matteo, 2010, Correlation structure and dynamics in volatile markets, New Journal of Physics 12 085009, doi: 10.1088/1367-2630/12/8/085009, journal link

F. Pozzi, T. Aste, W. Shaw and T. Di Matteo, "The use of topological quantities to detect hierarchical properties in financial markets: the Financial Sector in NYSE", in Proceedings of the 10th WSEAS Int. Conference on Mathematics and Computers in Business and Economics (2009) ISSN: 1790-5109, ISBN: 978-960-474-063-5, pp. 301-304. PDF.

K. Park, S. Kim, and W.T. Shaw, "New Approach for the Pricing of Bond Option Using the Relation between the HJM Model and the BGM Model," Springer-Verlag, LNCS 5593, pp. 594-604, June 2009 (ICCSA 2009) journal link.

W.T. Shaw and A. Munir, 2009. Dependency without Copulas or Ellipticity, European Journal of Finance, doi: 10.1080/13518470802697402 Journal link.

K. Park, S. Kim, and W.T. Shaw, "Estimation of the Pricing of Bond Options on the Arbitrage-free Model with Jump using Stochastic Simulation Procedure," IEEE, Proceedings of the International Conference on Information Science and Engineering (ICISE 009), link. DOI: 10.1109/ICISE.2009.561

E. Yu & W.T. Shaw, 2009, On the valuation of derivatives with snapshot reset features. International Journal of Theoretical and Applied Finance, Vol 11, Issue 8, 905-941. doi 10.1142/S0219024908005081, Journal Link.

Haworth, H., Reisinger, C., and Shaw, W.T., 2008, Modelling Bonds & Credit Default Swaps using a Structural Model with Contagion. Quantitative Finance, Vol 8 No 7, 669-680. doi:10.1080/14697680701834614, Journal Link.

J.N. Dewynne and W.T. Shaw, 2008, Differential equations and asymptotic solutions for arithmetic Asian options: `Black-Scholes formulae' for Asian rate calls, European Journal of Applied Mathematics Vol 19 (4), pp 353-391. doi:10.1017/S095679250800750X Journal Link.

G. Steinbrecher and W.T. Shaw, 2008, Quantile Mechanics, European Journal of Applied Mathematics Vol 19 (2), pp 87-112. doi:10.1017/S0956792508007341 Journal Link.

W.T. Shaw and K.T.A. Lee, Bivariate Student t distributions with variable marginal degrees of freedom and independence, Journal of Multivariate Analysis (2007),doi:10.1016/j.jmva.2007.08.006 Journal link

Henderson, V.,Hobson, D., Shaw, W.T., Wojakowski, R., 2006, Bounds for in-progress floating-strike Asian options using symmetry. Annals of Operations Research (on-line edition, publ. Nov 18 2006), doi:10.1007/s10479-006-0122-8 Journal Link .

Page under construction: check back for further information